Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

On Mordell's equation $ y\sp 2-k=x\sp 3$: a problem of Stolarsky


Author: Ray P. Steiner
Journal: Math. Comp. 46 (1986), 703-714
MSC: Primary 11D25; Secondary 11-04, 11Y50
DOI: https://doi.org/10.1090/S0025-5718-1986-0829640-3
MathSciNet review: 829640
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: On page 1 of his book Algebraic Numbers and Diophantine Approximation, K. B. Stolarsky posed the problem of solving the equation $ {y^2} + 999 = {x^3}$ in positive integers. In the present paper we refine some techniques of Ellison and Pethö and show that the complete set of integer solutions of Stolarsky's equation is

\begin{displaymath}\begin{array}{*{20}{c}} {x = 10,} \hfill & {y = \pm 1,} \hfil... ...l \\ {x = 174,} \hfill & {y = \pm 2295,} \hfill \\ \end{array} \end{displaymath}

and

$\displaystyle x = 22480,\quad y = \pm 3370501.$


References [Enhancements On Off] (What's this?)

  • [1] V. I. Baulin, "On the indeterminate equation of the third degree with least positive discriminant," Tulsk. Gos. Ped. Inst., Učen. Zap. Fiz. Mat. Nauk, v. 7, 1960, pp. 138-170. (Russian) MR 0199149 (33:7298)
  • [2] Z. I. Borevich & R. I. Shafarevich, Number Theory, English Transl., Academic Press, New York, 1966. MR 0195803 (33:4001)
  • [3] B. N. Delone & D. K. Faddeev, The Theory of Irrationalities of the Third Degree, Math. Mono., no. 10, Amer. Math. Soc., Providence, RI, 1964. MR 0160744 (28:3955)
  • [4] W. J. Ellison, "Recipes for solving Diophantine problems by Baker's method," Publ. Mathématiques, v. Ann. 1, Fasc. 1, 1972.
  • [5] W. J. Ellison, J. F. Ellison, J. Pesek, C. E. Stahl & D. S. Stahl, "The Diophantine equation $ {y^2} + k = {x^3}$," J. Number Theory, v. 4, 1972, pp. 107-117. MR 0316376 (47:4923)
  • [6] O. Hemer, On the Diophantine Equation $ {y^2} + k = {x^3}$, Doctoral Dissertation, Uppsala, 1952. MR 0049917 (14:247d)
  • [7] W. Ljunggren, "Einige Bemerkungen über die Darstellung ganzer Zahlen durch binäre kubische Formen mit positiver Diskriminante," Acta Math., v. 75, 1942, pp. 1-21. MR 0017303 (8:135k)
  • [8] A. Pethö, "Full cubes in the Fibonacci sequence," (Debrecen) Publ. Math., v. 30, Fasc. 1-2, 1983. MR 733078 (85j:11027)
  • [9] V. G. Sprindzhuk, Classical Diophantine Equations in Two Unknowns, "Nauka", Moscow, 1982. (Russian) MR 685430 (85d:11022)
  • [10] K. B. Stolarsky, Algebraic Numbers and Diophantine Approximation, Marcel Dekker, New York, 1974. MR 0374041 (51:10241)
  • [11] N. Tzanakis, "The Diophantine equation $ {x^3} - 3x{y^2} - {y^3} = 1$ and related equations," J. Number Theory, v. 18, 1984, pp. 192-205. MR 741950 (86d:11023)
  • [12] M. Waldschmidt, "A lower bound for linear forms in logarithms," Acta Arith., v. 37, 1980, pp. 257-283. MR 598881 (82h:10049)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 11D25, 11-04, 11Y50

Retrieve articles in all journals with MSC: 11D25, 11-04, 11Y50


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1986-0829640-3
Keywords: Mordell's equation, Ellison's method, Davenport's lemma, linear forms in logarithms, Thue equations, cubic fields
Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society